Medications are great at bringing relief from medical conditions, but they also carry with them a long list of side effects. Most people don’t take the time to read the paragraphs of fine print that comes with their prescriptions, but if you are noticing a change in your oral health that can’t be explained by other reasons you may want to grab your magnifying glass and read that list.
Gingival Overgrowth: Gingival overgrowth (enlarged gums) is a known side effect of immunosuppressant drugs given following organ transplants, calcium-channel blockers as well as anti-seizure medications. If you are taking any of these types of medications and have noticed this happening in your mouth, take care to be gentle while brushing and flossing to avoid irritation.
A Bad Taste In Your Mouth: Have you noticed a bitter or metallic taste in your mouth or that food just doesn’t taste right? For patients taking cardiovascular drugs, using nicotine patches or certain types of respiratory inhalants, it is not unusual to have your taste buds altered by the medications. If this side effect is impairing your ability to be able to eat and enjoy your food, contact your physician to see if you can be switched to a different medication.
Bleeding Gums: Some medications can cause your blood to thin, whether intentionally or as a side effect. Thinning your blood makes it easier for you to bleed and harder to stop it. Anti-coagulants and aspirin do a great job of reducing your risk of heart disease and stroke, but they can cause your gums to bleed. This can become an issue if you are undergoing oral surgery so be sure to let us know all of your medications when we are discussing your treatment.
Medication use is just one of things connected to your oral health that you may not realize until you have a problem. If you are unsure of what is causing issues with your teeth and gums, a full oral health evaluation can help clear up the mystery. Contact Anthem Periodontics and Dental Implants to schedule your appointment today.